Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2018, Article ID 8274159, 4 pages
https://doi.org/10.1155/2018/8274159
Research Article

Stability of the Wave Equation with a Source

1Mathematics Section, College of Science and Technology, Hongik University, 30016 Sejong, Republic of Korea
2Division of Computer Science, Sangmyung University, 03016 Seoul, Republic of Korea

Correspondence should be addressed to Soon-Mo Jung; rk.ca.kignoh@gnujms

Received 16 February 2018; Accepted 23 April 2018; Published 3 June 2018

Academic Editor: Mitsuru Sugimoto

Copyright © 2018 Soon-Mo Jung and Seungwook Min. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We prove the generalized Hyers-Ulam stability of the wave equation with a source, , for a class of real-valued functions with continuous second partial derivatives in and .

1. Introduction

The stability problem for functional equations or (partial) differential equations started with the question of Ulam [1]: Under what conditions does there exist an additive function near an approximately additive function? In 1941, Hyers [2] answered the question of Ulam in the affirmative for the Banach space cases. Indeed, Hyers’ theorem states that the following statement is true for all : if a function satisfies the inequality for all , then there exists an exact additive function such that for all . In that case, the Cauchy additive functional equation, , is said to have (satisfy) the Hyers-Ulam stability.

Assume that is a normed space and is an open interval of . The th-order linear differential equationis said to have (satisfy) the Hyers-Ulam stability provided the following statement is true for all : if a function satisfies the differential inequality for all , then there exists a solution to the differential equation (1) and a continuous function such that for any and .

When the above statement is true even if we replace and by and , where are functions not depending on and explicitly, the corresponding differential equation (1) is said to have (satisfy) the generalized Hyers-Ulam stability. (This type of stability is sometimes called the Hyers-Ulam-Rassias stability.)

These terminologies will also be applied for other differential equations and partial differential equations. For more detailed definitions, we refer the reader to [19].

To the best of our knowledge, Obłoza was the first author who investigated the Hyers-Ulam stability of differential equations (see [10, 11]): assume that are continuous functions with and is an arbitrary positive real number. Obłoza’s theorem states that there exists a constant such that for all whenever a differentiable function satisfies the inequality for all and a function satisfies for all and for some . Since then, a number of mathematicians have dealt with this subject (see [3, 12, 13]).

Prástaro and Rassias are the first authors who investigated the Hyers-Ulam stability of partial differential equations (see [14]). Thereafter, the first author [15], together with Lee, proved the Hyers-Ulam stability of the first-order linear partial differential equation of the form, , where and are constants with . As a further step, the first author proved the generalized Hyers-Ulam stability of the wave equation without source (see [16, 17]).

One of typical examples of hyperbolic partial differential equations is the wave equation with a spatial variable and a time variable ,where is a constant, whose solution is a scalar function describing the propagation of a wave at a speed in the spatial direction.

In this paper, applying ideas from [16, 18], we investigate the generalized Hyers-Ulam stability of the wave equation (3) with a source, where and with . The main advantages of this present paper over the previous papers [16, 17] are that this paper deals with the wave equation with a source and it describes the behavior of approximate solutions of wave equation in the vicinity of origin while the previous one [17] can only deal with domains excluding the vicinity of origin. (Roughly speaking, a solution to a perturbed equation is called an approximate solution.)

2. Main Results

We know that if we introduce the characteristic coordinatesthen the wave equation, , is transformed into , which seems to be handled easily.

Given real constants and with , we define We note that the map , where and , is a one-to-one correspondence from onto (see Figure 1).

Figure 1

Theorem 1. Assume that and are continuous functions with the propertiesIf a function has continuous second partial derivatives and satisfies the inequalityfor all , then there exists a function with continuous second partial derivatives such that is a solution to the wave equation (3) andfor all , where is the interior of the parallelogram having the points as its vertices.

Proof. We introduce the characteristic coordinates (4) and we setfor all and corresponding with the relations in (4).
By the chain rule, we getand hence,for all and corresponding with the relations in (4).
It then follows from (7) and (10) that or or for any .
Considering the conditions in (6) and Figure 2, we can integrate each term of the last inequality from to with respect to the first variable and then we integrate each term of the resulting inequality from to with respect to the second variable to obtain for any .
If we define the function by then we havefor all . Moreover, we getWe now set and, analogously to (11), we compute the partial derivatives:In view of (10), (12), (19), and (20), we get for all , that is, is a solution to wave equation (3).
We compute the Jacobian determinant By (10) and (18), we obtain for all (see Figure 2).

Figure 2

Remark 2. In general, it is somewhat tedious to estimate the upper bound of inequality (8). However, in view of (10) and (18), we can compute the upper bound less tediously: for all .

When in Theorem 1, . In that case, by Theorem 1 and Remark 2, we have the following corollary.

Corollary 3. Assume that and are continuous functions satisfying the conditions If a function has continuous second partial derivatives and satisfies the inequality for all , then there exists a function with continuous second partial derivatives such that is a solution to the wave equation (3) and for all .

Data Availability

No data were used to support this study.

Conflicts of Interest

The authors declare that there are no conflicts of interest regarding the publication of this article.

Authors’ Contributions

All authors contributed equally to the writing of this paper. All authors read and approved the final manuscript.

Acknowledgments

This research was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education (no. 2016R1D1A1B03931061).

References

  1. S. M. Ulam, Problems in Modern Mathematics, Science Editions, Chapter 6, Wiley, New York, NY, USA, 1960. View at MathSciNet
  2. D. H. Hyers, “On the stability of the linear functional equation,” Proceedings of the National Acadamy of Sciences of the United States of America, vol. 27, pp. 222–224, 1941. View at Publisher · View at Google Scholar · View at MathSciNet
  3. C. Alsina and R. Ger, “On some inequalities and stability results related to the exponential function,” Journal of Inequalities and Applications, vol. 2, no. 4, pp. 373–380, 1998. View at Publisher · View at Google Scholar · View at MathSciNet
  4. J. Brzdek, D. Popa, and I. Rasa, “Hyers-Ulam stability with respect to gauges,” Journal of Mathematical Analysis and Applications, vol. 453, no. 1, pp. 620–628, 2017. View at Publisher · View at Google Scholar · View at MathSciNet
  5. J. Brzdek, D. Popa, I. Rasa, and B. Xu, “Ulam Stability of Operators,” in Mathematical Analysis and Its Applications, vol. 1, Academic Press, Elsevier, 2018. View at Google Scholar
  6. D. H. Hyers, G. Isac, and T. M. Rassias, Stability of Functional Equations in Several Variables, Birkhäuser, Boston, Mass, USA, 1998. View at Publisher · View at Google Scholar · View at MathSciNet
  7. S.-M. Jung, Hyers-Ulam-Rassias Stability of Functional Equations in Nonlinear Analysis, vol. 48 of Springer Optimization and Its Applications, Springer, New York, NY, USA, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  8. Z. Moszner, “Stability has many names,” Aequationes Mathematicae, vol. 90, no. 5, pp. 983–999, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. T. M. Rassias, “On the stability of the linear mapping in Banach spaces,” Proceedings of the American Mathematical Society, vol. 72, no. 2, pp. 297–300, 1978. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. M. Obłoza, “Hyers stability of the linear differential equation,” Rocznik Naukowo-Dydaktyczny - Wyższa Szkoła Pedagogiczna im. Komisji Edukacji Narodowej. Prace Matematyczne, no. 13, pp. 259–270, 1993. View at Google Scholar · View at MathSciNet
  11. M. Obłoza, “Connections between Hyers and Lyapunov stability of the ordinary differential equations,” Rocznik Naukowo-Dydaktyczny - Wyższa Szkoła Pedagogiczna im. Komisji Edukacji Narodowej. Prace Matematyczne, no. 14, pp. 141–146, 1997. View at Google Scholar · View at MathSciNet
  12. D. Popa and I. Rasa, “On the Hyers-Ulam stability of the linear differential equation,” Journal of Mathematical Analysis and Applications, vol. 381, no. 2, pp. 530–537, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  13. S. E. Takahasi, T. Miura, and S. Miyajima, “On the Hyers-Ulam stability of the Banach space-valued differential equation ,” Bulletin of the Korean Mathematical Society, vol. 39, no. 2, pp. 309–315, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  14. A. Prástaro and T. M. Rassias, “Ulam stability in geometry of {PDE}'s,” Nonlinear Functional Analysis and Applications. An International Mathematical Journal for Theory and Applications, vol. 8, no. 2, pp. 259–278, 2003. View at Google Scholar · View at MathSciNet
  15. S.-M. Jung and K.-S. Lee, “Hyers-Ulam stability of first order linear partial differential equations with constant coefficients,” Mathematical Inequalities & Applications, vol. 10, no. 2, pp. 261–266, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  16. S.-M. Jung, “On the stability of one-dimensional wave equation,” The Scientific World Journal, vol. 2013, Article ID 978754, 3 pages, 2013. View at Publisher · View at Google Scholar · View at Scopus
  17. S.-M. Jung, “On the stability of wave equation,” Abstract and Applied Analysis, vol. 2013, 6 pages, 2013. View at Google Scholar · View at MathSciNet
  18. G. Wang, M. Zhou, and L. Sun, “Hyers-Ulam stability of linear differential equations of first order,” Applied Mathematics Letters, vol. 21, no. 10, pp. 1024–1028, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus